Welcome to February, readers!

February – the season for love, chocolate and valentines – is also, unfortunately, the season for colds and flu. Your littlest valentines will be especially susceptible to the bad weather bugs during the February freezes. The seasonal sniffles may not only impact your child’s sinuses and energy, but also their bathroom habits and regularity. This month’s newsletter will discuss how the use of probiotics can prevent your child from getting diarrhea when they are prescibed an antibiotic to cure a respiratory infection.

The Curious Case Of The Two Kiddie Colds

While your child may require an antibiotic to quickly and completely cure their cold or infection, prescribed medications often carry unintended negative consequences. Most of the antibiotics pediatricians prescribe to children can cause diarrhea – specifically AAD or Antibiotic Associated Diarrhea.

Consider these two cases:

    1. Peter, a 4-year old preschooler, caught a cold from his classmates. He developed a cough, sore throat and 102º fever. His mom gave him an over the counter children’s cold remedy, but over the next 2 days young Peter developed a productive cough. Worried and upset, Peter’s mother took him to his pediatrician who prescribed an antibiotic to treat his bronchitis. Peter began to get better but was then stricken by a terrible case of diarrhea that left him weak and dehydrated. His mother rushed him to the ER where he was diagnosed with antibiotic associated diarrhea. Peter was hospitalized, received an IV’s and eventually became well enough to return home.

 

  1. Brian, an 8-month old, contracted a fever while at his daycare center and became fussy. His mother took him to the ER where he was diagnosed with an ear infection. The doctor prescribed an antibiotic and recommended a second medicine – a probiotic to be taken two hours after the first medication. Brian’s infection healed, and he never developed diarrhea.

A Serious Side Effect of Antibiotics

More than 100 trillion bacteria live in our intestines and play an important role in intestinal digestion and immunity. Generally, 85-90% of the bacteria are beneficial and keep bad bacteria at bay. However, while antibiotics effectively resolve the bacterial infections like Peter and Brian experienced, the antibiotics also risk causing diarrhea by destroying the good bacteria and upsetting the healthy balance of the bacterial flora. Studies have found that up to 50% of children who receive antibiotics for ear infections will develop AAD1.

A Proof Is In The Probiotics

The November 2011 issue of the Cochrane Database System Review revealed new evidence supporting using probiotics to prevent pediatric antibiotic-associated diarrhea2.

Sixteen studies tested 3,432 children from 2-weeks old to 17-years. The children received a variety of probiotics co-administered with antibiotics for the prevention of AAD.

Final analysis revealed that AAD was reduced by 50% in the group receiving probiotics versus the group receiving a placebo. Even more, the greater the probiotic colony count, the lesser the incidence of AAD – 63% less in fact.

The study’s authors also noted that the probiotic group experienced no significant, unusual side effects due to the probiotics, other than a reduction of AAD.

Take Home Message

If your child requires an antibiotic to recover from a late winter cold, consider administering a probiotic like EndoMune Jr., which contains a 10 billion colony count in each serving. Administer this probiotic two hours after administering the antibiotic to protect the bacteria cultures and effectively protect your child from AAD.

Eat healthy, exercise, take EndoMune and live well!
Best Wishes,
Dr. Hoberman